Texas, 2021

Ice Storm and Winter Storm in Texas, February 12 to 17, 2021

February 12 to 17, 2021 · NWS LCH · 17 events in 8 counties and zones

The first in a series of Arctic Cold Fronts arrived during the 12th pushing tide levels down along the coast, however the subfreezing temperatures and winter weather did not arrive until the 14th. The event on the 14th began at many places as a light glaze of freezing rain, but quickly changed over to sleet or snow.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

The first in a series of Arctic Cold Fronts arrived during the 12th pushing tide levels down along the coast, however the subfreezing temperatures and winter weather did not arrive until the 14th. The event on the 14th began at many places as a light glaze of freezing rain, but quickly changed over to sleet or snow. Another round of winter weather occurred on the 17th, however this round was mainly freezing rain. The long duration event set many records in the area and rivaled the historic freezes of the region. The event was likely the longest and coldest since December 1989. Interior sections of Southeast Texas saw lows in the single digits and mid teens were recorded at the coast during the coldest night.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Feb 12, 9:41 AM CST, 34 minutes earlier.

Area forecast discussion, Feb 12, 9:41 AM CST, 34 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
941 AM CST Fri Feb 12 2021

.UPDATE...
Updated the pop grids to reflect current radar obs. Light
showers will continue through the morning. Overcast skies will
keep temperatures low for the duration of the day.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  38  32  41  28 /  60  40  20  20
LCH  40  37  45  34 /  50  40  20  30
LFT  40  39  46  35 /  60  50  40  20
BPT  41  38  46  35 /  50  40  20  30

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Small Craft Advisory until 9 PM CST this evening for GMZ450-452-
     455-470-472-475.

     Small Craft Exercise Caution until 9 PM CST this evening for
     GMZ430-432-435.

&&

PUBLIC...87
Hazardous weather outlook, Feb 12, 4:59 AM CST, 5 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
459 AM CST Fri Feb 12 2021

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-131100-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron-
Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton-
Southern Jasper-Southern Newton-
459 AM CST Fri Feb 12 2021

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...Today and tonight.

Patchy light rain will occur today and tonight. There is a chance
that freezing rain may occur from interior Southeast Texas through
Central Louisiana this morning and late tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Regional temperatures will remain below normal through the end of
next week. Multiple periods of wintry weather may be possible away
from the coast, however all locations may experience freezing rain
Monday. A severe freeze is expected Tuesday morning with low to mid
20s possible at the coast and teens possible well inland.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report ice amounts.

GMZ450-452-455-470-472-475-131100-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
459 AM CST Fri Feb 12 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 PM CST THIS EVENING...

This Hazardous Weather Outlook is for the Gulf of Mexico.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

A strong offshore flow will be in place today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A moderate to strong offshore flow will remain in place through most
of next week as Arctic high pressure moves across the country.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-131100-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
459 AM CST Fri Feb 12 2021

This Hazardous Weather Outlook is for the coastal lakes and bays of
the Gulf of Mexico.

.DAY ONE...Today and tonight.

A strong offshore flow will be in place today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Small craft should exercise caution Friday morning. Additional
hazards are possible through Monday.

A moderate to strong offshore flow will remain in place through most
of next week as Arctic high pressure moves across the country.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm, 8 ice storm, 1 astronomical low tide. Local standard time, as filed.

Astronomical Low Tide, Jefferson

When
February 12, 10:15 AM CST to 11:30 AM CST
Where
Jefferson forecast zone
Reported by
C-MAN Station

The tide levels along the coast at Sabine Pass fell below -1 foot MLLW for around 1 hour. The minimum tide level fell to -1.1 MLLW.

Winter Storm, Jefferson

When
February 14, 7:00 PM CST to February 15, 10:00 AM CST
Where
Jefferson forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media

Temperatures fell through the afternoon and evening across Jefferson County as showers developed. Rain turned to freezing rain during the evening and then quickly over to sleet. Light snow mixed in by the end of the event. Accumulations ranged from around half an inch on the coast to near 2 inches north of Beaumont. Bridges and overpasses became iced and closed. Most roads were hazardous. A 65 year old man in Labelle died from hypothermia due to exposure.

Winter Storm, Hardin

When
February 14, 7:00 PM CST to February 15, 10:00 AM CST
Where
Hardin forecast zone
Reported by
Public
Coordinates
30.332, -94.390 (the zone’s center; the record gives no point)

Temperatures fell through the afternoon and evening across Hardin County as showers developed. Rain turned to freezing rain during the evening and then quickly over to sleet. Light snow mixed in by the end of the event. Accumulations ranged from 1 to 2 inches. Bridges and overpasses became iced and closed. Most roads were hazardous.

Winter Storm, Tyler

When
February 14, 7:00 PM CST to February 15, 10:00 AM CST
Where
Tyler forecast zone
Reported by
Public
Coordinates
30.771, -94.377 (the zone’s center; the record gives no point)

Temperatures fell through the afternoon and evening across Tyler County as showers developed. Rain turned to freezing rain during the evening and then quickly over to sleet. Light snow mixed in by the end of the event. Accumulations ranged from 1 to 2 inches. Bridges and overpasses became iced and closed. Most roads were hazardous.

Winter Storm, Southern Jasper

When
February 14, 7:00 PM CST to February 15, 10:00 AM CST
Where
Southern Jasper forecast zone
Reported by
Public
Coordinates
30.744, -94.025 (the zone’s center; the record gives no point)

Temperatures fell through the afternoon and evening across Jasper County as showers developed. Rain turned to freezing rain during the evening and then quickly over to sleet. Light snow mixed in by the end of the event. Accumulations ranged from 1 to 3 inches. Bridges and overpasses became iced and closed. Most roads were hazardous.

Winter Storm, Northern Jasper

When
February 14, 7:00 PM CST to February 15, 10:00 AM CST
Where
Northern Jasper forecast zone
Reported by
Public
Coordinates
30.744, -94.025 (the zone’s center; the record gives no point)

Temperatures fell through the afternoon and evening across Jasper County as showers developed. Rain turned to freezing rain during the evening and then quickly over to sleet. Light snow mixed in by the end of the event. Accumulations ranged from 1 to 3 inches. Bridges and overpasses became iced and closed. Most roads were hazardous.

Winter Storm, Orange

When
February 14, 8:00 PM CST to February 15, 10:00 AM CST
Where
Orange forecast zone
Reported by
Broadcast Media

Temperatures fell through the afternoon and evening across Orange County as showers developed. Rain turned to freezing rain during the evening and then quickly over to sleet. Light snow mixed in by the end of the event. Accumulations ranged from 1 to 2 inches. Bridges and overpasses became iced and closed. Most roads were hazardous.

Winter Storm, Northern Newton

When
February 14, 8:00 PM CST to February 15, 10:00 AM CST
Where
Northern Newton forecast zone
Reported by
Public
Coordinates
30.786, -93.745 (the zone’s center; the record gives no point)

Temperatures fell through the afternoon and evening across Newton County as showers developed. Rain turned to freezing rain during the evening and then quickly over to sleet. Light snow mixed in by the end of the event. Accumulations ranged from 1 to 3 inches. Bridges and overpasses became iced and closed. Most roads were hazardous.

Winter Storm, Southern Newton

When
February 14, 8:00 PM CST to February 15, 10:00 AM CST
Where
Southern Newton forecast zone
Reported by
Public
Coordinates
30.786, -93.745 (the zone’s center; the record gives no point)

Temperatures fell through the afternoon and evening across Newton County as showers developed. Rain turned to freezing rain during the evening and then quickly over to sleet. Light snow mixed in by the end of the event. Accumulations ranged from 1 to 3 inches. Bridges and overpasses became iced and closed. Most roads were hazardous.

Ice Storm, Jefferson

When
February 17, 5:00 AM CST to 4:00 PM CST
Where
Jefferson forecast zone
Reported by
Broadcast Media

Freezing rain moved into the region during the early morning of the 17th. Ice accumulations of up to one tenth of an inch occurred coating the already in place sleet and snow from the event just 2 days prior. This also created more hazardous driving conditions.

Ice Storm, Hardin

When
February 17, 5:00 AM CST to 4:00 PM CST
Where
Hardin forecast zone
Reported by
Public
Coordinates
30.332, -94.390 (the zone’s center; the record gives no point)

Freezing rain moved into the region during the early morning of the 17th. Ice accumulations of up to one tenth of an inch occurred coating the already in place sleet and snow from the event just 2 days prior. This also created more hazardous driving conditions.

Ice Storm, Southern Jasper

When
February 17, 5:00 AM CST to 4:00 PM CST
Where
Southern Jasper forecast zone
Reported by
Public
Coordinates
30.744, -94.025 (the zone’s center; the record gives no point)

Freezing rain moved into the region during the early morning of the 17th. Ice accumulations of up to one tenth of an inch occurred coating the already in place sleet and snow from the event just 2 days prior. This also created more hazardous driving conditions.

Ice Storm, Tyler

When
February 17, 5:00 AM CST to 4:00 PM CST
Where
Tyler forecast zone
Reported by
Public
Coordinates
30.771, -94.377 (the zone’s center; the record gives no point)

Freezing rain moved into the region during the early morning of the 17th. Ice accumulations of one tenth to one quarter of an inch occurred coating the already in place sleet and snow from the event just 2 days prior. This also created more hazardous driving conditions.

Ice Storm, Northern Jasper

When
February 17, 5:00 AM CST to 5:00 PM CST
Where
Northern Jasper forecast zone
Reported by
Public
Coordinates
30.744, -94.025 (the zone’s center; the record gives no point)

Freezing rain moved into the region during the early morning of the 17th. Ice accumulations of one tenth to one quarter of an inch occurred coating the already in place sleet and snow from the event just 2 days prior. This also created more hazardous driving conditions.

Ice Storm, Orange

When
February 17, 6:00 AM CST to 5:00 PM CST
Where
Orange forecast zone
Reported by
Broadcast Media

Freezing rain moved into the region during the early morning of the 17th. Ice accumulations of up to one tenth of an inch occurred coating the already in place sleet and snow from the event just 2 days prior. This also created more hazardous driving conditions.

Ice Storm, Northern Newton

When
February 17, 6:00 AM CST to 5:00 PM CST
Where
Northern Newton forecast zone
Reported by
Public
Coordinates
30.786, -93.745 (the zone’s center; the record gives no point)

Freezing rain moved into the region during the early morning of the 17th. Ice accumulations of one tenth to one quarter of an inch occurred coating the already in place sleet and snow from the event just 2 days prior. This also created more hazardous driving conditions.

Ice Storm, Southern Newton

When
February 17, 6:00 AM CST to 5:00 PM CST
Where
Southern Newton forecast zone
Reported by
Public
Coordinates
30.786, -93.745 (the zone’s center; the record gives no point)

Freezing rain moved into the region during the early morning of the 17th. Ice accumulations of one tenth to one quarter of an inch occurred coating the already in place sleet and snow from the event just 2 days prior. This also created more hazardous driving conditions.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Storm, Jefferson2021-02-2165MaleMobile/Trailer HomeDirect

What these are

Astronomical Low Tide
Unusually low water from tides and offshore wind that caused impacts.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 943337, 943342, 943349, 943350, 943351, 943352, 943347, 943353, 943354, 943358, 943363, 943365, 943367, 943368, 943360, 943369, 943370.